Kansas, 2013

Hail in Kansas, November 16, 2013

November 16, 2013 · NWS EAX · 1 event in 1 county or zone

Warm and moist air, ahead of a strong cold front, spread north across extreme eastern Kansas, in the late afternoon and evening hours of November 16, 2013. The cold front caused scattered showers and thunderstorms to develop and move east across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Warm and moist air, ahead of a strong cold front, spread north across extreme eastern Kansas, in the late afternoon and evening hours of November 16, 2013. The cold front caused scattered showers and thunderstorms to develop and move east across the area. One storm produced large hail in Atchison County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Nov 16, 6:49 PM CST, 12 minutes earlier.

Area forecast discussion, Nov 16, 6:49 PM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
649 PM CST Sat Nov 16 2013

.MESOSCALE DISCUSSION...
Issued at 639 PM CST SAT NOV 16 2013

Scattered thunderstorm activity has initiated along the advertised
moisture boundary set up across far NE Kansas and NW Missouri. Nearly
discreet convection is ongoing, as storms are able to tap into MU
CAPE of around 1000-1200 J/Kg. Aiding in updraft development is the
40 to 50 kts of effective shear. The result of these ingredients is
scattered supercells stretching from KSTJ back toward KTOP. Radar
trends indicate that these storms are capable of producing golf ball
sized hail as well as 60 to 70 mph winds. As of now the tornado
threat is still somewhat minimal, but given that the storms are
moving into very strong low level shear, characterized by 0-1 SRH
values between 200 and 300 J/kg the tornado threat will remain
existent so long as discreet storm mode is maintained. Somewhat
mitigating the tornado potential is a probably decoupling of the low
level environment. SPC Mesoanalysis indicates roughly 50 to 75 J/kg
of ML CIN and the airport at KSTJ has indicated a general calming
trend to the surface winds. So, while the tornado threat looks to be
subsiding a bit, the extreme low level shear will warrant a
continuing concern for an isolated tornado.

&&

.SHORT TERM...(This Evening through Sunday)
Issued at 401 PM CST SAT NOV 16 2013

Warm and moist air continues to stream into far eastern Kansas and
western Missouri as the afternoon wears on. Subjective map analysis
at 19z shows a fairly well defined warm front draped from NW to SE
across the center part of Iowa, putting the entire forecast area deep
in the warm/moist air, characterized by temperatures in the mid to
upper 60s and dew points in the mid to upper 50s. Visible satellite
imagery shows a good amount of cloud cover remaining over most of
eastern Kansas and Missouri, however with time that cloud cover has
slowly eroded away, allowing for some sunshine to reach the surface.
Surface observations also indicate a very well defined boundary
located across SE Nebraska and NE Kansas, defined by strong westerly
winds and very dry air. This boundary will continue to slide south
with time, bringing enhanced low level convergence in the vicinity of
the leading edge of the dry air. Visible imagery gives away the exact
location of the aforementioned boundary as clear skies are present
over central Kansas and Nebraska and a line of agitated cumulus
clouds stretch NE to SW, presumably along the boundary in SE Neb and
NE KS. As more sunshine peeks through the clouds the atmosphere will
become more unstable with time. At this point around 800 to 1000 J/kg
of instability is present in the atmosphere in the forecast area.
Expect that number to increase to around 1000 to 1200 J/kg by this
evening as moisture continues to stream into the area. On water vapor
imagery mid level dry air associated with a very subtle mid level
wave has moved through northern Missouri, and another very subtle
vort max with an associated dry air punch is currently moving through
SW/SC KS, moving northeastward within the SW mid level flow. A field
of CU appears in the KICT area, presumably in response to this vort
max moving into that area.

That wave will be the focal point for the potential for severe
weather later this afternoon. Short range models continue to have
better than average agreement among themselves and with each other
regarding the initiation of scattered thunderstorms across NE Kansas
and NW Missouri around 23z this evening. As previously mentioned
these storms may have around 1000 to 1200 J/kg of virtually
uninhibited atmosphere, and given the strong mixing from the
afternoon winds these storms may become surface based, bringing all
hazards of severe weather in play. Given a strongly veered
atmospheric column and good speed increase with height the deep layer
shear in the 0 to 3 km layer will approach 40 to 50 kts. The 0-3 km
layer seems more appropriate to determine an effective storm layer,
as the modest instability and late period of the year should only
yield low topped storms. With the given CAPE-Shear relationship it is
entirely plausible, and perhaps somewhat likely that these evening
storms will be able to rotate and become supercells. Wind and hail
will be the primary threats, but given strong low level shear with
0-1 SRH values a tornado or two cannot be completely ruled out.

The thunderstorm activity should begin around 23z in far NE Kansas
and/or NW Missouri, and will spread eastward along and north of
Interstate 70 through around 04z before exiting into far NE Missouri
and Iowa.

.LONG TERM...(Sunday Night through Saturday)
Issued at 401 PM CST SAT NOV 16 2013

Sunday...By sunrise Sunday a subtle shortwave trough will be exiting
the Central Rockies into the Plains States. This will bring a
secondary cold front surging into eastern Kansas and northern
Missouri after sunrise Sunday as the shortwave moves east. Concerns
for any additional precipitation are focused in areas to the north
or east of our forecast region owing to the trajectory of the
moisture transport. However, subsidence behind the front --along
with clearing skies-- will likely allow for significant deep layer
mixing by late Sunday morning, persisting through the afternoon
hours, which could make for another windy day across the region.
Model soundings advertise decent deep layer mixing occurring behind
the cold front Sunday, with mixing possible up to nearly 850mb. This
could transport enough momentum down to induce advisory level winds,
especially across far northeast Kansas and northwest Missouri where
the surge of dry air behind the front might help mix strong gusts
down during the early afternoon hours.

Monday and Tuesday...With the passage of the secondary trough a
locally zonally flow will dominate the region to begin the work
week. This will leave our region with temperatures in the vicinity
of normal to start the week --Highs 50s, Lows 30s--.

Wednesday through Saturday...Confidence in the forecast for these
outer periods is very low. Model solutions offered form mid-work
week on tell a tail of two stories, and only one of them can be
correct. The main issue continues to be what the models do with a
pair of shortwave troughs that will transit the country later in the
work week. GFS still advertises a phased solution, where the two
shortwaves stay marginally phased together across the nation; making
this the quicker and warmer of the two solutions. The ECMWF is not
so inclined to phase the two shortwave later in the week, thus
allowing more cold air to surge south behind the northern stream
trough as the southern stream wave detach from the mean flow across
the northern Mexico. Have hedged the consensus forecast for the
later portion of the work week towards the GFS solution, though this
is very low confidence adjustment as there is little to hang a
forecast on at this point as either the GFS or ECMWF seem possible.

So, for the outer periods of the forecast...expect some potential
for a cool rain to develop Wednesday though Thursday as moisture
returns in an inverted trough ahead of the baroclinic zone the
northern stream trough will drag into the Northern Plains. Friday
and Saturday will see precipitation chances trend up as more
moisture is pumped into the region and the lagging trough in the
southern stream begins to transit the Plains. Temperatures in these
far outer time periods will be cool enough to possible induce some
snow with any of the precipitation that occur, especially during the
overnight hours.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 548 PM CST SAT NOV 16 2013

VFR conditions currently prevailing at the terminals will persist
through the overnight hours and Sunday. Only visibility and ceiling
issues to watch will come in the next few hours as some thunderstorms
bubble up across northeast Kansas and more east northeast through
Missouri. This will bring some thunderstorm activity to the vicinity
of the KSTJ and KMCI terminals. Otherwise, breezy winds will persist
through the night with strong winds mixing to the surface after
sunrise Sunday.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

MESOSCALE...Leighton
SHORT TERM...Cutter
LONG TERM...Leighton
AVIATION...Cutter
Hazardous weather outlook, Nov 16, 5:59 PM CST, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
559 PM CST SAT NOV 16 2013

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-171115-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
559 PM CST SAT NOV 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR SCATTERED THUNDERSTORMS FOR MUCH OF THE
OUTLOOK AREA THIS EVENING...WITH AREAS OF NORTHERN...CENTRAL AND
EASTERN MISSOURI...ALONG AND NORTH OF INTERSTATE 70...HAVING THE
HIGHEST RISK FOR ACTIVITY. A FEW OF THESE STORMS COULD BECOME STRONG
TO SEVERE THIS EVENING...WITH THE PRIMARY RISKS COMING FROM LARGE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WESTERLY WINDS BETWEEN 20 AND 30 MPH...WITH GUSTS NEARING 40 MPH...
WILL BE POSSIBLE SUNDAY. ALONG WITH THE GUSTY WINDS...HUMIDITY
VALUES WILL BE RATHER LOW...THUS ALSO ENHANCING FIRE WEATHER
CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ALONG AND NORTH OF INTERSTATE 70
THIS EVENING.

CUTTER

In the hours before

Special weather statement, Nov 16, 6:05 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
605 PM CST SAT NOV 16 2013

KSZ025-102-170030-
ATCHISON KS-DONIPHAN KS-
605 PM CST SAT NOV 16 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DONIPHAN AND
NORTHEASTERN ATCHISON COUNTIES UNTIL 630 PM CST...

AT 602 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LANCASTER...OR 8 MILES WEST OF ATCHISON...
MOVING NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  TROY...BENDENA AND DONIPHAN.

LAT...LON 3980 9509 3979 9496 3974 9496 3973 9497
      3970 9497 3968 9498 3967 9502 3963 9506
      3960 9505 3959 9505 3951 9530 3964 9537
TIME...MOT...LOC 0005Z 241DEG 35KT 3961 9524

BLAIR
Local storm report, Nov 16, 6:47 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
647 PM CST SAT NOV 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     HAIL             8 S ST. JOSEPH          39.65N 94.85W
11/16/2013  M0.88 INCH       BUCHANAN           MO   TRAINED SPOTTER

&&

GAMIS

The radar

The Topeka radar (KTWX), 100 km away, was scanning. The volume nearest the first event began at 00:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Atchison

When
November 16, 7:01 PM CST
Where
Atchison County, 3.19 mi SSE of Cummings
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
39.430, -95.220

A storm chaser drove through hail up to golf ball in size, and this was confirmed by video.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, November 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 479051.